Washington, 2023

Heavy Snow in Washington, March 7, 2023

March 7, 2023 · NWS PQR · 1 event in 1 county or zone

A cold upper trough resided over the region with showers across the area. Snow showers in the Cascade Foothills of Washington brought accumulating snow.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A cold upper trough resided over the region with showers across the area. Snow showers in the Cascade Foothills of Washington brought accumulating snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 7, 3:50 PM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 7, 3:50 PM PST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Portland OR
350 PM PST Tue Mar 7 2023

.SYNOPSIS...Cool and showery pattern persists through mid week
as a broad upper trough remains anchored over the region.
Showery weather continues to bring overnight and early morning
low elevation snow potential through Wednesday morning, with no
widespread significant snow accumulations expected. An
atmospheric river, currently forecast to make a direct hit on
California, will also send a warmer moist node toward Oregon
Thursday and Friday. Increasing snow levels and heavy rain could
result in quickly rising streams and some west Central Oregon
rivers. Warmer weather gets temperatures almost back to seasonal
normals, but early next week also brings higher snow levels and
some periods of moderate to heavy rain.

&&

.SHORT TERM...THROUGH WEDNESDAY NIGHT...Scattered showers
continue across northwest Oregon and southwest Washington for
yet another day as a broad surface low remains in place offshore
of the Oregon Coast. The upper level pattern will finally show
some movement tonight into Wednesday morning as the trough which
has been anchored offshore since late last week shifts inland.
This will bring one more night of minor lowland snow potential
as temperatures once again drop into the low to mid 30s and snow
levels drop to around 500 feet, but not expecting any
significant snow accumulations given the near to above freezing
temperatures and hit or miss nature of the showers. Wednesday
will bring more showery weather as the departing trough is
quickly replaced by another upper low dropping out of western
Canada to a position near 46N 132W by Wednesday afternoon. Upper
level flow on the eastern periphery of this feature will pivot
to more of a southwesterly orientation over the area Wednesday
night into Thursday. This will induce a gradual warming trend
which should finally bring an end to the diurnally influenced
lowland snow potential by Thursday, but will also yield
increasing rainfall and potential for hydro impacts as an
atmospheric river sets up just south of the area. /CB

THURSDAY AND FRIDAY: Our newer, and now mature, closed low will
start drifting eastward as fairly well agreed upon by the
models. To the southwest, and moderate to strong atmospheric
river will be initially fed toward the OR/CA coast then shunted
further southward through Friday. The amount of shunting will be
heavily dependent on how far south the new offshore low center
sets up. For now, there is again good agreement the low will be
centered near 45N, 130W ending Thursday afternoon. The low will
start grabbing some of the AR moisture and directing it
northward, potentially clipping the North Oregon coast and coast
range. Snow levels would also rise reaching 3500-4500 feet by
Midnight Thursday night. However, the primary axis of
precipitation does remain about 40-60 miles offshore. But, that
is well within potential position error with the Coast range and
its recently enhanced low elevation snowpack under threat for a
somewhat quick melt off.

The low then continues an easterly drift then picks up the pace
toward the northeast which then does bring the coast range into
play, but for a much shorter period then as if the low arrived
sooner. Snow levels will also rise across the region as a warmer air
mass invades overhead. The Oregon high Cascades 4500-5000 feet and
higher may be in store for 8-12 inches of snowfall, but the lower
elevations and foothills may also get an inch plus of rain.

So we will need to keep an eye on how this all actually evolves. But
for now, it's probably worth taking a look at plans from at least
rapidly rising streams and uncontrolled main stem rivers across west
central Oregon. /JBonk

.LONG TERM...SATURDAY THROUGH TUESDAY...Models nearly all agree
the upper low will quickly lift north and inland Friday night and
Saturday. But in a vastly different solution from 24 hours ago,
models are uniformly keeping upper ridging now building across
western North America and a closed low digging south but now
centered somewhere around 50N, 135W. This position is about 10
degrees longitude further west than was indicated 24 hours ago.

The problem is, this allows for a second AR surge to potentially
reach further north and bring at least a moderate AR episode to
somewhere across western Oregon and Washington. Model details do
begin to vary significantly regarding the position of the low
pressure trough and center of circulation. So at this time, have
broad confidence there will be an issue with heavy rain somewhere
Monday and Tuesday, but can't currently pin it down beyond somewhere
from northern California northward to central British COlumbia. At
least temperatures will warm and reach much closer to normal than we
have seen the past couple weeks. /JBonk

&&

.AVIATION...Minimal change in the forecast expected through the
rest of the afternoon. Showers continue with generally VFR
conditions. Sporadic MVFR conditions possible and will likely be
associated with precipitation. Slight chance of thunderstorms
along the coast, offshore and inland through 03Z Wednesday. Any
thunderstorm that does develop could contain small hail along
with gusty and erratic winds.

Starting around 10Z to 12Z Wednesday, probability for low-end
VFR/high-end MVFR increases to 40%-60%. Around 08Z to 10Z
Wednesday, chances for mixed precipitation (rain/snow or
snow/rain) become probable. These conditions are expected to
persist through 17Z to 20Z Wednesday and then slowly improve to
showers and VFR conditions.

For detailed Pac NW aviation weather information, go online to:
http://weather.gov/zse

KPDX AND APPROACHES...Mostly VFR with showers and brief MVFR
conditions that will likely be associated with precipitation.
Slight chance of thunderstorms south of the terminal through 03Z
Wednesday. Starting around 10Z Wednesday, probability for low-end
VFR/high-end MVFR increases to 40%-60%. Also, mixed precipitation
(rain/snow or snow/rain) also becomes probable around that time.
These conditions are expected to persist through 17Z to 20Z
Wednesday and then slowly improve to showers and VFR conditions.
/42

&&

.MARINE...A broad area of low pressure continues over the
northeast Pacific, gradually weakening through Wednesday. A
stronger low drops out of Coastal British Columbia Wednesday and
slowly move southward. The low remains offshore but a front is
expected to move to the coastal waters Thursday, which will likely
bring moderate to strong gale gusts. Have adjusted the timing of
the current Gale Watch for all waters.

Seas will build into the low to mid teens through the same time
frame. Will see what next few model runs settle on. Ensemble
models show about 50 percent of members have gale force winds may
return Friday as the low approaches the coastal water again. A
quieter pattern sets up for at least part of the weekend.

Cool and unstable air mass continues through tonight resulting in
a slight chance of thunderstorms across the waters. /42

&&

.PQR WATCHES/WARNINGS/ADVISORIES...

OR...None.
WA...None.
PZ...Gale Watch from Wednesday evening through Thursday evening for
     Coastal waters from Cape Shoalwater WA to Florence OR out
     60 NM.

&&

www.weather.gov/portland

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

In the hours before

Local storm report, Mar 7, 5:52 PM PST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
552 PM PST TUE MAR 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             1 WNW MCMINNVILLE       45.22N 123.22W
03/07/2023  E0.32 INCH       YAMHILL            OR   PUBLIC

            SOCIAL MEDIA REPORT SHOWING A VIDEO OF HAIL
            IN MCMINNVILLE. HAIL ESTIMATED TO BE 5/16
            INCH IN DIAMETER. HAIL ALSO ACCUMULATED
            ENOUGH TO BRIEFLY COVER ROADS.

&&

WEAGLE
Special weather statement, Mar 7, 5:59 PM PST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Portland OR
559 PM PST Tue Mar 7 2023

ORZ003-006-007-080230-
Greater Portland Metro Area OR-Coast Range of Northwest Oregon OR-
Central Willamette Valley OR-
559 PM PST Tue Mar 7 2023

...A strong thunderstorm will impact portions of north central
Yamhill and west central Washington Counties through 630 PM PST...

At 557 PM PST, Doppler radar was tracking a strong thunderstorm near
Yamhill, or 10 miles north of McMinnville, moving north at 20 mph.

HAZARD...Wind gusts of up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Hail may accumulate on roads and sidewalks,
         making them slippery.

Locations impacted include...
Yamhill, Carlton, Pike and Cherry Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

Hail may briefly accumulate on roads, temporarily leading to slick
road conditions. Slow down and turn on your headlights if in hail or
heavy rain.

&&

LAT...LON 4528 12315 4526 12331 4547 12342 4550 12319
TIME...MOT...LOC 0157Z 166DEG 15KT 4535 12327

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Weagle
Local storm report, Mar 7, 6:23 PM PST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
623 PM PST TUE MAR 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             YAMHILL                 45.35N 123.19W
03/07/2023  E0.25 INCH       YAMHILL            OR   BROADCAST MEDIA

            LOCAL MEDIA RETWEETED A VIDEO SHOWING
            PEA-SIZED HAIL COVERING SURFACES WITHIN 3
            MINUTES. ACCUMULATION APPEARS TO BE 1/4 INCH
            OR LESS, BUT ENOUGH TO BRIEFLY COAT ROADS.

&&

WEAGLE
Local storm report, Mar 7, 6:28 PM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
628 PM PST TUE MAR 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             MCMINNVILLE             45.21N 123.18W
03/07/2023  U0.25 INCH       YAMHILL            OR   BROADCAST MEDIA

            LOCAL MEDIA POSTED A PICTURE FROM A VIEWER
            SHOWING ABOUT 1/2 INCH OF HAIL AND/OR
            GRAUPEL ACCUMULATION. SIZE OF HAIL IS
            UNCERTAIN. TIME ESTIMATED FROM RADAR.

&&

WEAGLE
Local storm report, Mar 7, 6:49 PM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
649 PM PST TUE MAR 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FUNNEL CLOUD     4 ESE GASTON            45.42N 123.06W
03/07/2023                   WASHINGTON         OR   PUBLIC

            PICTURE POSTED ON SOCIAL MEDIA, SHOWING WHAT
            APPEARS TO BE A NARROW FUNNEL CLOUD NEAR
            BALD PEAK RD. TURBULENT EDDIES ON THE EDGES
            OF THE POSSIBLE FUNNEL APPEAR TO SUGGEST
            ROTATION. THERE ARE NO REPORTS THAT ANY
            FUNNEL TOUCHED THE GROUND AS A TORNADO.

&&

WEAGLE
Local storm report, Mar 7, 6:55 PM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PORTLAND OR
655 PM PST TUE MAR 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             YAMHILL                 45.35N 123.19W
03/07/2023  E0.25 INCH       YAMHILL            OR   BROADCAST MEDIA

            LOCAL MEDIA RETWEETED A VIDEO SHOWING
            PEA-SIZED HAIL COVERING SURFACES WITHIN 3
            MINUTES. ACCUMULATION APPEARS TO BE 1/4 INCH
            OR LESS, BUT ENOUGH TO BRIEFLY COAT ROADS.

0540 PM     HAIL             MCMINNVILLE             45.21N 123.18W
03/07/2023  U0.25 INCH       YAMHILL            OR   BROADCAST MEDIA

            LOCAL MEDIA POSTED A PICTURE FROM A VIEWER
            SHOWING ABOUT 1/2 INCH OF HAIL AND/OR
            GRAUPEL ACCUMULATION. SIZE OF HAIL IS
            UNCERTAIN. TIME ESTIMATED FROM RADAR.

0542 PM     HAIL             1 WNW MCMINNVILLE       45.22N 123.22W
03/07/2023  E0.32 INCH       YAMHILL            OR   PUBLIC

            SOCIAL MEDIA REPORT SHOWING A VIDEO OF HAIL
            IN MCMINNVILLE. HAIL ESTIMATED TO BE 5/16
            INCH IN DIAMETER. HAIL ALSO ACCUMULATED
            ENOUGH TO BRIEFLY COVER ROADS.

0455 PM     HAIL             1 NNW GASTON            45.45N 123.15W
03/07/2023  E0.75 INCH       WASHINGTON         OR   PUBLIC

            CORRECTED TO FIX TIME ON PREVIOUS HAIL
            REPORT FROM 1 NNW GASTON. PICTURE OF HAIL ON
            SOCIAL MEDIA. SIZE ESTIMATED TO BE 1/2 TO
            3/4 INCH.

0606 PM     FUNNEL CLOUD     4 ESE GASTON            45.42N 123.06W
03/07/2023                   WASHINGTON         OR   PUBLIC

            PICTURE POSTED ON SOCIAL MEDIA, SHOWING WHAT
            APPEARS TO BE A NARROW FUNNEL CLOUD NEAR
            BALD PEAK RD. TURBULENT EDDIES ON THE EDGES
            OF THE POSSIBLE FUNNEL APPEAR TO SUGGEST
            ROTATION. THERE ARE NO REPORTS THAT ANY
            FUNNEL TOUCHED THE GROUND AS A TORNADO.

0413 PM     HAIL             1 SSE SODAVILLE         44.47N 122.86W
03/07/2023  E0.25 INCH       LINN               OR   PUBLIC

&&

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Vancouver Area

When
March 7, 7:45 PM PST to 11:45 PM PST
Where
Greater Vancouver Area forecast zone
Reported by
Trained Spotter

A spotter measured 4 inches of snow accumulation in about a 4 hour period at around 1400 feet. Location is near Camp Bonneville in eastern Clark county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2023Every state in 2023This day in weather historyWarnings in Washington, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084487.